Minnesota, 2022

Hail and Damaging Winds in Minnesota, August 18, 2022

August 18, 2022 · NWS FSD · 8 events in 3 counties and zones

A cold front plowed into an environment with roughly 1500 J/kg MLCAPE but weak shear, which resulted in numerous thunderstorms with brief intense updrafts. The strongest storms produced isolated damaging wind gusts and hail up to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$68,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A cold front plowed into an environment with roughly 1500 J/kg MLCAPE but weak shear, which resulted in numerous thunderstorms with brief intense updrafts. The strongest storms produced isolated damaging wind gusts and hail up to golf ball size. By evening, a stronger low-level flow ahead of the front resulted in a slightly stronger storm with hail up to 2.5 inches in diameter across northwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 18, 1:46 PM CST, 32 minutes earlier.

Area forecast discussion, Aug 18, 1:46 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
246 PM CDT Thu Aug 18 2022

.SHORT TERM...(This Evening through Friday)
Issued at 245 PM CDT Thu Aug 18 2022

A moderately strong jet max will dive south late this afternoon and
evening helping bring a chance for showers and thunderstorms to the
area. Early afternoon satellite shows what may be the mid level
wave dropping south towards De Smet and Brookings with the surface
cool front accelerating a little more quickly than expected towards
I-29. Went ahead and decreased the chances for thunderstorms west of
I-29 and especially near and west of the James River. The focus of
this convection should be diurnal heating and frontal forcing which
means the best time will be from about 5 pm to 9 pm today. Overall
instability this evening is moderate, CAPE about 1500 J/kg, with the
EML running about 7 to 7.5 degrees C. However the shear is pretty
minimal so any severe threat should be very isolated with what will
more than likely be some pulsy updrafts that collapse on themselves
fairly quickly. While locally heavy rain will be possible the storms
should not train and are not expected to move overly slow so not
anticipating any flash flooding threat. PWAT values also about 1.25-
1.3 inches so not excessively high either. After this evening we
may see a lull in showery activity until mid to late morning on
Friday as the main upper level low drops south. The models are in
good agreement in expanding the showery activity from north to south
late Friday morning into the evening. Once again, heavy rain is not
expected, but some locally higher amounts around an inch or inch and
a half are possible. Overall, should be a cloudy and wet day Friday.
Highs mainly upper 60s to mid 70s.

.LONG TERM...(Friday Night through Thursday)
Issued at 245 PM CDT Thu Aug 18 2022

The upper level low slowly shifts southeast on Saturday. Some
residual showers will be possible, mainly in the morning. Otherwise
gradual clearing and a north wind will keep temperatures a bit
cooler, with highs mainly in the mid to upper 70s.

Sunday into Thursday should be a quiet period of weather as a broad
upper level ridge builds to the west and the area remains in a mild
and dry flow regime. Overall highs will be in the 70s to lower 80s
on Sunday, then mainly in the 80s Monday through Thursday. Lows
should generally be from 55 to 65. The chances for rainfall will be
small, but by Thursday there are some hints of some energy that
could bring rainfall.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1209 PM CDT Thu Aug 18 2022

Showers and thunderstorms will be possible later this afternoon
into the evening. A few of these storms may be strong to severe,
although that threat should remain isolated. The best chance for
the stronger storms will be near I-29 and into northwest IA and
southwest MN. There will be the potential for some MVFR and IFR
ceilings late tonight into Friday, but confidence is marginal.
Additional showers and isolated thunderstorms are again expected
on Friday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Aug 18, 2:09 AM CST, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
309 AM CDT Thu Aug 18 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-190815-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
309 AM CDT Thu Aug 18 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop this afternoon and
evening. Though most storms should remain below severe limits,
isolated stronger storms may produce wind gusts of 55 to 65 mph or
hail to the size of quarters. At this time, the favored area for
stronger storms looks occur along and east of the James River to just
east of the I-29 corridor.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lyon

When
August 18, 2:18 PM CST to 2:20 PM CST
Where
Lyon County, 2.3 mi NNE of (Mml)ryan Fld Marsha
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.480, -95.800

Hail, Lyon

When
August 18, 2:19 PM CST to 2:21 PM CST
Where
Lyon County, 1.7 mi NE of Marshall
Measured
1.5 in hail
Reported by
Public
Coordinates
44.470, -95.760

Thunderstorm Wind, Lyon

When
August 18, 2:19 PM CST to 2:21 PM CST
Where
Lyon County, 3.76 mi NNW of Dudley
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.480, -95.710

Thunderstorm winds took down several 3-to-4-inch branches, and damaged 5 acres of beans.

Hail, Lyon

When
August 18, 2:34 PM CST to 2:36 PM CST
Where
Lyon County, 3.59 mi NNE of Amiret
Measured
1.25 in hail
Crop damage
$62,000
Reported by
Social Media
Coordinates
44.370, -95.680

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Cottonwood

When
August 18, 5:02 PM CST to 5:04 PM CST
Where
Cottonwood County, 0.69 mi S of Windom
Measured
0.75 in hail
Reported by
Public
Coordinates
43.860, -95.120

Hail, Nobles

When
August 18, 5:12 PM CST to 5:14 PM CST
Where
Nobles County, Worthington
Measured
1 in hail
Reported by
Public
Coordinates
43.620, -95.600

Thunderstorm Wind, Nobles

When
August 18, 5:17 PM CST to 5:19 PM CST
Where
Nobles County, 0.5 mi E of Worthington
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
43.620, -95.590

A large tree was blown down across a road by thunderstorm winds.

Hail, Nobles

When
August 18, 5:23 PM CST to 5:25 PM CST
Where
Nobles County, 0.85 mi SE of Org
Measured
1.75 in hail
Crop damage
$6,000
Reported by
Emergency Manager
Coordinates
43.570, -95.640

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054567, 1054568, 1054577, 1054574, 1054570, 1054573, 1054579, 1054571.